Hail, Buffalo
- When
- May 24, 3:35 PM CST
- Where
- Buffalo County, 2 mi S of Elm Creek
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.683, -99.367
Thunderstorms in south central Nebraska dropped heavy rain, hail and produced strong winds. Of note, rainfall of 2 to 4 inches in Howard County caused some minor flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms in south central Nebraska dropped heavy rain, hail and produced strong winds. Of note, rainfall of 2 to 4 inches in Howard County caused some minor flooding. The Turkey Creek north of Dannebrog rose 13 feet, but remained below flood stage. The Oak Creek in Dannebrog rose significantly, but also remained within its banks. Some basement flooding was reported in Boelus.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 24, 3:00 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 400 PM CDT TUE MAY 24 2005 .SHORT TERM...ISOLATED CONVECTION FIRING UP ALONG A CONVERGENT LINE ACROSS THE CWA. CONVECTIVE INHIBITION HELPING TO KEEP THESE STORMS FROM GETTING TOO MUCH OUT OF CONTROL FOR THE TIME BEING. LOOKS LIKE THE BIGGER SHOW WILL BE FOR THE SOUTHWEST CWA DURING THE OVERNIGHT HOURS WITH ANOTHER MCS DEVELOPING. AS THE COLD FRONT MOVES IN FROM THE NORTH TOMORROW...POPS SHOULD INCREASE TO LIKELY FOR MUCH OF THE CWA. THERE IS VERY GOOD AGREEMENT ABOUT PASSAGE OF THE COLD FRONT AND MOST OF THE PRECIP SHOULD BE OUT OF THE CWA BY TUESDAY EVENING. TWEAKED THE TEMPS DOWN TUESDAY AFTERNOON DUE TO CLOUDINESS. REST OF THE FORECAST MUCH THE SAME. .LONG TERM...FRIDAY THROUGH TUESDAY. MODELS DIVERGE IN SOLUTIONS DURING THE EXTENDED PERIODS OF THE FORECAST. FRIDAY BEGINS WITH A DRY NORTHWEST FLOW PATTERN ACROSS THE CENTRAL PLAINS WITH UPPER LOW POSITIONED OVER THE GREAT LAKES...RIDGE OVER THE ROCKIES AND TROUGH IN THE PACIFIC. OVER THE WEEKEND...THE GFS TRENDS TOWARD A BROAD TROUGH ACROSS THE CANADIAN PROVINCES WITH A MORE ZONAL PATTERN SETTING UP ACROSS THE CONUS. OTHER EXTENDED MODELS...ECMWF...UKMO...GEM...SUGGEST A MORE INTACT UPPER LOW LIFTING OUT TO THE NORTHEAST CONUS WITH STILL A NORTHWEST FLOW PATTERN ACROSS THE PLAINS AND RIDGING OVER THE ROCKIES. GFS SEEMS TO BE THE OUTLIER AMONG THE MODELS RETURNING MOISTURE AND THE WARM FRONT TOO FAR NORTH TOO QUICKLY. THE EXTENDED FORECAST REMAINS DRY FOR NOW...ALTHOUGH PATTERN LOOKS TO BECOME MORE ACTIVE AROUND MID WEEK NEXT WEEK. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE KS...NONE && HEINLEIN/FAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 347 PM CDT TUE MAY 24 2005 NEZ039>041-046>048-060>062-072>075-082>085-251200- ADAMS NE-BUFFALO NE-DAWSON NE-FRANKLIN NE-FURNAS NE-GOSPER NE- GREELEY NE-HALL NE-HARLAN NE-HOWARD NE-KEARNEY NE-MERRICK NE- NANCE NE-PHELPS NE-SHERMAN NE-VALLEY NE-WEBSTER NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY AND LEXINGTON 347 PM CDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL NEBRASKA...GENERALLY ALONG AND WEST OF HIGHWAY 281 AND ALSO INCLUDING NANCE AND MERRICK COUNTIES. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER THE OUTLOOK AREA THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. WITH PLENTY OF INSTABILITY IN PLACE...SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE...WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. KSZ007-019-NEZ049-063-064-076-077-086-087-251200- CLAY NE-FILLMORE NE-HAMILTON NE-JEWELL KS-MITCHELL KS-NUCKOLLS NE- POLK NE-THAYER NE-YORK NE- INCLUDING THE CITIES OF...YORK 347 PM CDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL NEBRASKA...MAINLY EAST OF HIGHWAY 281...AND FOR JEWELL AND MITCHELL COUNTIES IN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. KSZ005-006-017-018-251200- OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH KS- INCLUDING THE CITIES OF...PHILLIPSBURG 347 PM CDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL KANSAS...GENERALLY ALONG AND WEST OF HIGHWAY 281. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE THROUGH THE NIGHTTIME HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT. LAWRENCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 332 PM CDT TUE MAY 24 2005 NEZ039>041-046>048-060>062-072>075-082>085-250400- ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HARLAN- HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-SHERMAN-VALLEY-WEBSTER- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...MINDEN...ORD 332 PM CDT TUE MAY 24 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 324 ISSUED FOR A PORTION OF SOUTH CENTRAL NEBRASKA UNTIL 11 PM... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 324 EFFECTIVE UNTIL 11 PM FOR THE FOLLOWING COUNTIES... IN SOUTH CENTRAL NEBRASKA... ADAMS BUFFALO DAWSON FRANKLIN FURNAS GOSPER GREELEY HALL HARLAN HOWARD KEARNEY MERRICK NANCE PHELPS SHERMAN VALLEY WEBSTER LAWRENCE
The Grand Island radar (KUEX), 88 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
3 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453397, 5453398, 5453401, 5453399, 5453400.